Oklahoma, 2021

Tornadoes in Oklahoma, March 13, 2021

March 13, 2021 · NWS OUN · 3 events in 3 counties and zones

An isolated severe thunderstorm moved from Hardeman County Texas into southwest Oklahoma, producing three brief tornadoes before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated severe thunderstorm moved from Hardeman County Texas into southwest Oklahoma, producing three brief tornadoes before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 13, 5:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 13, 5:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
520 PM CST Sat Mar 13 2021

...New AVIATION...

.UPDATE...
Issued at 140 PM CST Sat Mar 13 2021

We are monitoring the clearing over southwest parts of Oklahoma
where sufficient warming into the lower 70s is eroding the cap.
Overall convergence in the warm sector and near warm front is
weak at the moment, but convergence appears to be increasing some
from near Erick, eastward toward Anadarko. Thus we will monitor
for convective development across southwest and west-central
Oklahoma over the next 2 to 3 hours. Complex and widespread
boundary layer wave clouds still indicate stability, but more in
the way of deeper HCR development noted spreading into western
north Texas and southwest Oklahoma from the west. Large hail would
be the primary concern if any storm that forms is able to mature.
Movement of any storm would be fast (30 to 40+ KT) to the north
and northeast.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CST Sat Mar 13 2021

Severe thunderstorms are ongoing and will continue to develop this
afternoon across the Texas panhandle. Initially, these thunderstorms
should be quasi-discrete supercells. However, the thunderstorms are
expected to eventually grow upscale and coalesce into a qasi-linear
convective system as they cross the 100th meridian into Oklahoma,
coincident with decreasing buoyancy with eastward extent.

Consequently, the (relatively) highest threat for severe weather
will be along the first row or two of counties, east of the 100th
meridian, for damaging wind gusts and large hail. Embedded
supercellular structures and/or mesovortices will result in an
attendant tornado threat as well, especially with a strengthening
low-level jet. We'll have to watch for any discrete supercells
that remain ahead of the line, which would have a higher tornado
risk. Another area we'll have to watch carefully (for convection)
is along the remnant/diffuse front or to its south in the warm
sector (see update above). Even if this occurs, they could quickly
cross the front into the cooler air mass.

Severe weather risk should markedly decrease as the storms move past
the first row or two of counties toward central Oklahoma and become
elevated and lose their intensity. As a matter of fact, it appears
more likely the storms will be non-severe than severe by the time
they approach Central Oklahoma. However, with a moderate to strong
low-level jet, some gusty winds may still reach the surface.
Convection should exit by far southeast Oklahoma Sunday morning.

In the systems's wake, breezy south to southwest winds are expected
tomorrow afternoon--especially across the western half of Oklahoma
and adjacent parts of north Texas. Elevated to near critical fire
weather conditions may develop by the afternoon, especially across
the far southwest parts of the area. A Fire Danger Statement may
be needed.

Mahale

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CST Sat Mar 13 2021

Seasonable temperatures are expected on Monday with highs in the
60s and 70s deg F. As a shortwave trough approaches from the west
on Tuesday, a low-level thermal ridge will develop across the
Southern Plains. As a result, above-average temperatures are
forecast by Tuesday afternoon with highs in the 70s to near 80 deg
F.

Strong to perhaps severe thunderstorms are possible Tuesday night
into early Wednesday as the system moves through with increasing
instability and shear ahead of the aforementioned wave. Currently,
any wrap-around precipitation is expected to be rain as of right
now. Colder weather is expected in the front's wake with below
average temperatures for the latter half of the week.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 517 PM CST Sat Mar 13 2021

Mainly MVFR conditions expected tonight. Some showers possible
early in the forecast before a line of storms moves from west to
east across the area impacting all the sites overnight. This
activity should push east shortly after sunrise with quickly
clearing skies. Gusty southeast winds this evening will weaken
some toward morning before south/southwest winds increase again by
mid/late morning on back side of exiting storm system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  66  45  66 /  90  10   0   0
Hobart OK         45  64  42  66 / 100   0   0   0
Wichita Falls TX  50  68  47  71 / 100   0   0   0
Gage OK           39  62  36  60 / 100   0   0   0
Ponca City OK     52  66  44  63 /  80  40   0  10
Durant OK         53  68  48  73 /  80  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...30
Hazardous weather outlook, Mar 13, 7:09 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
709 PM CST Sat Mar 13 2021

OKZ004>048-050>052-TXZ083>090-150115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
709 PM CST Sat Mar 13 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an slight risk of severe thunderstorms west of a line
from Waynoka to Watonga to Lawton to Wichita Falls Texas. A
marginal risk remains farther east to near I-35.

Isolated strong to severe thunderstorms will be possible this
evening across parts of western Oklahoma and western north Texas. The
stronger storms will be capable of producing large hail to the
size of golf balls, strong damaging wind gusts over 70 mph, and an
isolated tornado remains possible.

.Flooding...
Heavy rainfall that may occur this evening and early Sunday morning
could cause localized flooding. Areas closer to the Kansas border
are more likely to have the most rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a chance for thunderstorms Tuesday night and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Altus AFB radar (KFDR), 74 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Jackson

When
March 13, 8:15 PM CST
Where
Jackson County, 7 mi WNW of Eldorado
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.490, -99.770

Two independent storm chasers reported a brief tornado estimated to have been approximately 7 miles west-northwest of El Dorado.

Tornado, Harmon

When
March 13, 8:29 PM CST
Where
Harmon County, 6.01 mi S of Mc Queen
Rating
EFU
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.583, -99.700

A storm chaser observed a brief tornado estimated to have been about 6 miles south of McQueen OK. Power flashes were observed with this tornado, but no reports of tree or structure damage were received.

Tornado, Greer

When
March 13, 8:49 PM CST to 8:50 PM CST
Where
Greer County, 9.37 mi S of Reed to 8.93 mi SSE of Reed
Rating
EF1
Path length
0.7 mi
Path width
50 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.767, -99.668

A tornado developed near the community of Russell, and moved north-northeast. A shed was destroyed, two tractors damaged and the porch of a house was damaged at one farm, and two sheds were destroyed at another farm. Some of the debris was scattered for 1.5 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949119, 949120, 949121.